Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Corpus Christi, TX

May 21, 2017Duval County, Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 21, 2017, 5:40 PM CDT for Duval County, Webb County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2017, 5:40 PM CDT (22:40 UTC)
Expired
May 21, 2017, 6:30 PM CDT
In force
50 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Duval County, TX, Webb County, TX

The radar

The Corpus Christi radar (KCRP), 130 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3780 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3780 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

844 
WUUS54 KCRP 212240
SVRCRP
TXC131-479-212330-
/O.NEW.KCRP.SV.W.0041.170521T2240Z-170521T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
540 PM CDT SUN MAY 21 2017

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Southwestern Duval County in south central Texas...
  Southeastern Webb County in south central Texas...

* Until 630 PM CDT

* At 539 PM CDT, a severe thunderstorm was located near Aguilares, or
  25 miles east of Laredo, moving east at 35 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Oilton, Ranchitos Las Lomas, Mirando City, Aguilares and Bruni. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2736 9863 2735 9880 2734 9880 2736 9942
      2765 9930 2774 9857 2734 9853 2734 9855
      2736 9856 2734 9862
TIME...MOT...LOC 2239Z 267DEG 29KT 2753 9907 

HAIL...2.00IN
WIND...60MPH
 
$$

TJC
1 follow-up statement
566 
WWUS54 KCRP 212300
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
600 PM CDT SUN MAY 21 2017

TXC131-479-212330-
/O.CON.KCRP.SV.W.0041.000000T0000Z-170521T2330Z/
Duval TX-Webb TX-
600 PM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN DUVAL AND SOUTHEASTERN WEBB COUNTIES...

At 559 PM CDT, a severe thunderstorm was located 7 miles northeast of
Oilton, or 19 miles northwest of Hebbronville, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Oilton, Mirando City, Aguilares and Bruni. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2736 9863 2735 9880 2734 9880 2735 9916
      2765 9915 2774 9857 2734 9853 2734 9855
      2736 9856 2734 9862
TIME...MOT...LOC 2259Z 267DEG 29KT 2754 9888 

HAIL...1.25IN
WIND...60MPH
 
$$

TJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:07 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 21, 4:07 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
407 PM CDT Sun May 21 2017

.SHORT TERM (Tonight through Monday Night)...

Severe convection possible this evening mainly over the WRN CWA
owing to high CAPE values/vertical shear. The ECMWF/NAM/GFS
deterministic runs predict that the frontal boundary will remain
quasi-stationary over the CWA/MSA through Monday. Select NAM
deterministic soundings predict PWAT values 2SD above normal
Monday. The deterministic runs predict weak disturbances to move
across the CWA/MSA during the period. However, the GFS predicts
the upper jet streak to shift north Monday with RFQ
region/subsidence over the CWA. Nevertheless, the combination of
copious moisture, surface forcing, and instability should
contribute to additional scattered/numerous convection over the
CWA/MSA Tonight/Monday. Expected thermodynamic conditions/quasi-
stationary boundary favorable for heavy rainfall/efficient
rainfall production Monday, especially over the ERN CWA. Yet will
not issue FFA at this time given high FFG values. Will defer to
mid shift to consider FFA based in part on total amount/coverage
of rainfall that occurs during the next 6-12 hours. Monday
Night...expect convection to be confined to the ERN CWA/MSA given
predicted east shift in region of surface convergence associated
with the dissipating boundary/developing surface trough.

&&

.LONG TERM (Tuesday through Sunday)...

Moisture begins to back off on Tuesday, as the main mid level low
continues to lift farther northeast early in the morning with the
embedded short wave overhead moving farther east. But sufficient
moisture and instability remains with a weak cap to allow for
scattered showers and thunderstorms to continue through Tuesday,
with greatest chances across the Victoria Crossroads, Northern
Coastal Bend, and the Gulf waters. A second short wave helps bring a
front down late Tuesday night into Wednesday. As this front moves
down, moisture once again pools along the boundary so have trended
higher POPs farther south and west toward the southern Brush Country
with drying beginning to develop across the north.

Models continue to show much drier conditions developing by
Wednesday and lingering through much of the week. There is not much
in the way of cooler temperatures, other than daytime highs briefly
reaching in the mid 80s for Wednesday, and overnight lows dropping
into the mid to upper 60s Tuesday and Wednesday nights. Moisture
slowly returns late in the week. Long term models currently vary on
amount of moisture return so for now, will maintain at least 10 POPs
for Saturday/Sunday as this remains far out in time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    75  84  72  87  67  /  50  70  40  30  20
Victoria          72  82  68  85  62  /  60  80  50  40  20
Laredo            72  86  71  91  68  /  70  40  20  30  40
Alice             73  85  70  90  66  /  60  70  30  30  20
Rockport          76  81  73  84  69  /  50  70  50  40  20
Cotulla           70  84  68  89  64  /  80  50  20  30  30
Kingsville        75  86  71  90  67  /  60  70  30  30  30
Navy Corpus       77  81  74  85  71  /  50  70  40  30  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

WC/87...SHORT TERM
CB/85...LONG TERM
Hazardous weather outlook, May 21, 5:09 AM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
509 AM CDT Sun May 21 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-221015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
509 AM CDT Sun May 21 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today and
tonight across South Texas. There is a slight risk of severe
thunderstorms across the Rio Grande Plains and a marginal risk
across the remainder of South Texas. Damaging wind and large hail
will be the primary threat with tornadoes a lower threat.

Heavy rainfall with localized minor flooding will be possible
today and tonight, mainly across interior portions of South
Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday through Tuesday night.
Although a few strong storms are possible on Monday, producing hail
and gusty winds, the main concern will be locally heavy rainfall and
possible flooding. The main concern for flooding will be over the
Victoria Crossroads region and coastal counties, with flooding more
isolated farther west. Non severe thunderstorms are possible on
Tuesday and Tuesday evening.

Small Craft Advisory conditions are possible over the Gulf of Mexico
late Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight and
possibly again Monday.

TE/GW

In the hours before

Local storm report, May 21, 5:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
503 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             4 SE LAREDO             27.50N  99.44W
05/21/2017  M1.50 INCH       WEBB               TX   STORM CHASER

            1.5 INCH HAIL REPORTED BY ALEC SCHOLTEN VIA
            SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2148 UTC

&&

EVENT NUMBER CRP1700087

87
Local storm report, May 21, 5:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
509 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             4 SE LAREDO             27.50N  99.44W
05/21/2017  M1.75 INCH       WEBB               TX   STORM CHASER

            HAIL 1.75 INCHES IN DIAMETER REPORTED BY WILLOUGHBY
            OWEN VIA SPOTTERNETWORK.ORG. EVENT OCCURRED 2151 UTC.

&&

EVENT NUMBER CRP1700088

87
Local storm report, May 21, 5:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
516 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     LAREDO                  27.55N  99.48W
05/21/2017  M59 MPH          WEBB               TX   ASOS

            51 KNOT WIND GUST REPORTED BY THE LRD ASOS AT 2155 UTC

&&

EVENT NUMBER CRP1700089

87
Local storm report, May 21, 5:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
527 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND GST     4 SE LAREDO             27.50N  99.44W
05/21/2017  M60 MPH          WEBB               TX   STORM CHASER

            60 MPH WIND GUST REPORTED BY CLYVE HERBERT VIA
            SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2158 UTC
            5/21/2017.

&&

EVENT NUMBER CRP1700090

87
Local storm report, May 21, 5:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
532 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     6 ESE LAREDO            27.51N  99.39W
05/21/2017  E70 MPH          WEBB               TX   STORM CHASER

            70 MPH WIND GUST REPORTED BY SPOTTERNETWORK.ORG. EVENT
            OCCURRED AT 2201 UTC 5/21/2017

&&

EVENT NUMBER CRP1700091

87
Local storm report, May 21, 5:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
540 PM CDT SUN MAY 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             9 ESE LAREDO            27.50N  99.35W
05/21/2017  M2.50 INCH       WEBB               TX   STORM CHASER

            HAIL 2.50 INCHES IN DIAMETER REPORTED BY
            SPOTTERNETWORK.ORG. EVENT OCCURRED AT 2201 UTC
            5/21/2017.

&&

EVENT NUMBER CRP1700092

87

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:00 PM CDTSpecial Weather StatementCRPWebb45 min
May 20, 7:28 PM CDTSpecial Weather StatementCRPBrooks32 min
May 21, 8:38 AM CDTSpecial Weather StatementCRPSan Patricio37 min
May 21, 2:19 PM CDTSpecial Weather StatementCRPDimmit26 min
May 21, 3:04 PM CDTSpecial Weather StatementCRPWebb41 min
May 21, 3:26 PM CDTSevere Thunderstorm WarningCRPWebb49 min
May 21, 3:58 PM CDTSevere Thunderstorm WarningCRPWebb47 min
May 21, 4:18 PM CDTSpecial Weather StatementCRPLive Oak27 min
May 21, 4:25 PM CDTSevere Thunderstorm WarningCRPWebb50 min
May 21, 4:38 PM CDTAreal Flood AdvisoryCRPBee, Live Oak112 min
May 21, 4:51 PM CDTSpecial Weather StatementCRPLive Oak24 min
May 21, 4:52 PM CDTAreal Flood AdvisoryCRPWebb113 min
May 21, 5:06 PM CDTSevere Thunderstorm WarningCRPDuval, Webb39 min
May 21, 6:23 PM CDTSevere Thunderstorm WarningCRPDuval, Webb33 min
May 21, 6:29 PM CDTAreal Flood AdvisoryCRPWebb61 min
May 21, 6:41 PM CDTSpecial Weather StatementCRPWebb49 min
May 21, 6:44 PM CDTFlash Flood WarningCRPWebb2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.